Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Newport/Morehead City, NC

May 19, 2004Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 19, 2004, 7:17 PM EDT for Dare County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2004, 7:17 PM EDT (23:17 UTC)
Expired
May 19, 2004, 7:45 PM EDT
In force
28 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Morehead City radar (KMHX), 169 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WUUS52 KMHX 192317
SVRMHX
NCC055-192345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
717 PM EDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF
  WANCHESE...OR ABOUT NEAR NAGS HEAD...AND MOVING SOUTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RODANTHE AROUND 740 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3596 7550 3587 7569 3545 7543 3556 7519

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:15 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 19, 3:15 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
315 PM EDT WED MAY 19 2004

.SYNOPSIS...CURRENT RADAR LOOP SHOWS SHRA/TSRA DEVELOPING NW OF THE
FORECAST AREA. LATEST LAPS INDICATING WEAK/MARGINAL INSTABILITY
ACROSS AREA THIS AFTERNOON AND EXPECT ISOLATED SHRA/TSRA (WITH AN
ISOLATED SEVERE THUNDERSTORM POSSIBLE). GIVEN SLOW STORM MOTIONS AND
HIGH K-INDEX MAIN CONCERN IS ISOLATED POCKETS OF HEAVY RAINFALL WITH
A FEW GUSTY WINDS. CURRENT FORECAST PACKAGE HANDLING SITUATION
NICELY.

.SHORT TERM...WARM...HUMID...AND SUMMER LIKE WEATHER TO CONTINUE
OVER THE SHORT TERM. DAYTIME TEMPS WILL CLIMB INTO THE MID TO UPPER
80S WITH OVERNIGHT TEMPERATURES IN THE MID 60S. A STATIONARY FRONT
CURRENTLY ACROSS NORTHERN VA...WITH ASSOCIATED CONVECTION ALONG IT
WILL MOVE VERY LITTLE OVER THE NEXT COUPLE OF DAYS. WITH H5 RIDGING
PUSHING INTO THE FORECAST AREA...THE BULK OF THE ACTIVITY SHOULD
REMAIN WELL TO THE NORTH OF THE FORECAST AREA.  MODELS CURRENTLY
DISAGREEING ON THE AMOUNT OF AVAILABLE MOISTURE AND PRECIP AMOUNTS...
SO BASICALLY CONTINUED WITH THE STANDARD AFTERNOON CONVECTION AS VERY
LITTLE DYNAMICS TO SUPPORT ANYTHING ELSE. STRONG RIDGING WILL ALLOW
TEMPERATURE TO RISE INTO THE UPPER 80S/LOW 90S FOR INLAND COUNTIES
BY SAT AS 500MB THICKNESS AROUND 570 AND 850 TEMPS 18C.

&&

.LONG TERM...BY SUNDAY...RIDGE WILL HAVE BEGUN TO DECAY AT THE
ONSET OF THE EXTENDED PERIOD. SHORTWAVE ENERGY MOVING THROUGH UPPER
LVL FLOW WILL CONTINUE TO KNOCK IT DOWN. SOME OF THE BEST DYNAMICS
(THOUGH ONLY MARGINAL AT THAT) APPEAR TO BE AROUND SUNDAY AFTERNOON
WITH JET POSITION FAVORABLE FOR CONVECTION. HAVE POPS AROUND 30 FOR
THAT TIME FRAME. NO STRONG FRONTS UNTIL VERY LATE IN THE PERIOD...IN
THE TUE NT/WED TIME FRAME. CURRENT GRIDS AND ZONES HAVE SLIGHT
CHANCES POPS FOR THIS POINT IN TIME AND THIS APPEARS REASONABLE. MID
LEVEL HEIGHTS WILL ALSO BE KNOCKED DOWN BY THE AFOREMENTIONED SHORT
WAVE ENERGY. TEMPERATURES WILL BE SLIGHTLY COOLER VERSUS WHAT WILL BE
SEEING THIS WEEKEND...AVERAGE RIGHT AROUND NORMAL.

&&

.MARINE...WILL CONTINUE TO SEE A SW FLOW ACROSS THE MARINE THROUGH
THE FORECAST PERIOD...AS THE HIGH PRESSURE RIDGE MAINTAINS ITS
INFLUENCE. AFTERNOON CONVECTIVE ACTIVITY COULD PRODUCE SOME
LOCALIZED HIGHER WINDS. SEAS EXPECTED TO REMAIN AROUND 3 TO 4 FT...
INCLUDING A SE SWELL COMPONENT.

&&

.AVIATION... MOSTLY VFR CONDITIONS WILL CONTINUE... WITH A CHANCE OF
AFTERNOON SHOWERS AND THUNDERSTORMS BRIEFLY PRODUCING MIFR
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MHX  65  83  71  84 /  10  20  10  20
EWN  65  85  69  88 /  10  30  10  30
HSE  70  81  72  76 /  20  30  10  30
PGV  69  87  68  90 /  10  30  10  30
&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

21/18
Hazardous weather outlook, May 19, 4:18 AM EDT, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
418 AM EDT WED MAY 19 2004

NCZ029-044>047-079>081-090>095-098-103-104-200813-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
418 AM EDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF WEAK
COLD FRONT SAGGING SOUTH INTO THE REGION OVERNIGHT. THESE
THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. THE THUNDERSTORMS
ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA. A SUSTAINED SOUTHEAST
SWELL WILL CREATE A MODERATE RIP CURRENT THREAT ALONG SOUTH FACING
BEACHES SOUTH OF CAPE HATTERAS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION AGAIN ON
THURSDAY AND FRIDAY. WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP
ACROSS INLAND SECTIONS SATURDAY AND SUNDAY AS THE SEA BREEZE MOVES
INLAND. THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
CRITERIA EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MLF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:11 PM EDTSpecial Marine WarningMHX34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.